EMAIL TO A FRIEND COMMENT

 

Steel Particles in Lidocaine Lead to Recall


One lot of 1% Lidocaine HCI Injection (a local anesthetic), USP, 10 mg/mL, 20 mL Multiple-dose Fliptop Vial, NDC 0409-4276-01 Lot 25-090-DK (the lot number may be followed by 01 or 02) was the subject of a nationwide recall. A customer reported visible dark red or black particles in the primary container. The particulate was identified as oxidized stainless steel. The manufacturer, Hospira, is investigating, but has not determined the root cause. This lot was distributed from March 2013 through June 2013.

 

In general, injected particulate matter may result acutely in local inflammation, phlebitis, and/or low-level allergic response through mechanical disruption of tissue or immune response to the particulate. Capillaries, which may be as small as the size of a red blood cell, may become occluded. Chronically, following sequestration, some granuloma formation may occur in the lungs.

 

The presence of oxidized stainless steel particulate may potentially put a patient at risk from a strong magnetic field exposure such as with magnetic resonance imaging (MRI). If a metal particle in the lung becomes dislodged and pulled through tissue, possibly causing a collapse of part or all of a lung, urgent and significant medical intervention may be required.

 

Depending on the particle size, if undetected, it could block administration of the drug to the patient, causing a delay in therapy. Impact to the patient would depend on the time it would take to obtain a new vial, the condition being treated and the patient’s status.

 

See the Recall

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

See also Medical Law Perspectives, August 2012 Report: Anesthesiology Errors: Complications, Malpractice, and Catastrophe

 

 

REPRINTS & PERMISSIONS COMMENT